Side effects of 3 years of steroids and abruptly stopping

Side effects of 3 years of steroids and abruptly stopping

After getting pneumonia I was put on long term steroids of 30mg a day. That was nearly 3 years ago. I also have chronic ashtma. My weight has ballooned . My face all puffy eyes sunken . Cuts don't heal etc. I then ended up on vitamin c & d tablets . Montelukast at night . Anxiety tablets. A nebuliser with 4 x 2.5 mg a day doses. Steroid creams . The list goes on. Now when I get ill with a chest infection steroids don't relieve it and antibiotics do t work as I've has that many doses but I have no immune system . So I decided taking tablets to counter balance the others I was taking needed to stop. I felt like if I fell over I would literally spill out .so 4 weeks ago I stopped the steroids . I ended up with a really bad chest infection pretty much straight away . One that after 2 weeks of penicillin still didn't go. I'm over using my blue inhalers but the side effects are far less with them than steroids . My skin is really itchy and dry. I have a persistent cough . Restless and achy legs and feet. No apetite and dry mouth. But on the plus side my cuts are healing my nails are growing and I feel a bit more energetic. I know now that I shouldn't have stopped taking the steroids straight away. I didn't read up on it before doing it. I don't want to take the steroids anymore . My logic was my chest is very tight and I'm out of breath on them and feel no relief after taking them. So why not try life without them and hopefully loose some weight and therefore make moving around etc easier .so I was just wondering if anyone else has gone through this and how long the negative side effects will last ? And am I likley to of caused any serious side effects but abruptly stopping? And is there anything else I can do to stop my chest feeling so tight and wheezy ? Thanks ally x

2 Replies

oldestnewest
  • Hi ally

    I had been on steroids for around 6-7 years and my health was really going down hill on them. Every time I had a new symptom the Dr's would say it was because of the steroids.

    I too had the breathing, anxiety with insomnia, restless legs, burning legs and feet with numbness, catarachs etc and even with the small amounts.

    I have been reducing very gradually with my consultants agreement and have had similar problems from reducing. Particularly if I tried to reduce too quickly or too bigger amounts and the breathing episode you talk about have been fluctuating wildly.

    I have been doing persevering through this for nearly a year now and I am finding the attacks are less frequent and not as acute.

    Can't say how long it will take for you or me as this varies for each person and obviously the amount that you are reducing down from.

    The reducing from Steroids is known to be really difficult and you have to do it gradually. Sometimes you have to go up and down again or stay on the same amount for longer, before you start to settle. I don't want to frighten you but you can have an adrenal crisis which can make you very breathless and paniky, with blood pressure lowering. This can even lead to death in some cases and so you should really reduce down with your Dr's supervision.

    I think you should see your Dr again and try and get him/her to produce a proper programme for you to reduce down on them properly.....then you shouldn't feel so bad.

    On a lighter note :

    I found a salt pipe inhaler online and it was recommended by Dr Chris Steele who is the resident Dr on the "This Morning" programme on ITV.

    The you tube link with info is below

    I have been using it for some time now and have reduced the inhaler considerably and on some days don't need it at all.....I personally think they are brilliant.

    It might also be wise to ask your G.P what he/she thinks about these pipes. My G.P was absolutely fine but it is also best to ask.

    Hope this helps

  • Hi I was on steroids of upto 140 mg for almost 4 years. Each time they reduced the dose the symptoms would come back with avengeance and as you probably know then you have to start at a higher dose. Eventually I realised that steroids are just like a plaster to stop the bleed. It's a way of making you feel better but not addressing the real issue. Are you a BD patient, if so talk with your doctors about finding more suitable medication for you needs. It is NOT a good idea to come off any meds abruptly, especailly steroids. Please see a doctor immediately and get advice as to what you can do. I agree with not taking anymore and in fact it states on my medical records..NO. Steroids. So please don't wait as you could end up with suicidal tendencies plus other side effects. Do let me know how you get on.

    Hugs

    Billi

You may also like...